Adding beta blockers to my levothyroxine

I would really appreciate any feedback about my current problem. I have been on 100mcg of levothyroxine for a while now but the latest two batches seem much bigger tablets yet they are 100mcg MercuryPharma. I have now had three episodes of feeling faint, rapid heart, nausea, incredibly dry mouth, black spots before eyes while just strolling and hardly doing anything. I had to have a medic as I nearly passed out but my blood pressure was sky high at 190/95 it then changed down to 167/87 and my heart beat came down from 140 to 87. I saw the nurse at the surgery and she told me to keep a blood pressure chart for a week so they would average it out. When I saw the doctor I forgot to take the chart and he said it didnt matter, took my blood pressure and said it was fine. I had an ECG which he said was fine and blood tests fine. He suggested I take a betablocker bisoprolol 2.5mg to stop the possible fainting and said it would slow my heart. I am really worried about taking the betablockers as it's more medication so wondered if anyone else had had symptoms like this? It was so so scary at the time and I felt I was going to die, horrible feeling when you're in a public place feeling this ill :( 

11 Replies

oldestnewest
  • Do you think they've changed the fillers, same company, changed formula? you could email and ask them, give the batch nos on your pills.

  • Thank you I will try that, I'm reluctant to go onto betablockers if it's a thyroid problem.

  • I should have said to take thyroid hormones apart from betablockers. I had to take them myself.

  • My wife has been on T4 for 48 years with no detectable TSH ever over the whole  time -and no problems until fairly recently. Now aged 77 she gets hypotension early in the morning on several occasions - not every day, but the symptoms come in a group of say 3-4 days in a row. Blood pressure goes down from a normal 115/70 to 80/50.  The hypotension causes her to feel faint and sometimes actually faint,  and she can also get AF but this is even more occasional still. For this she takes 2.5 mg bisoprolol morning and evening and this has certainly significantly reduced the frequency and severity of the AF episodes. I think the AF is simply a matter of ageing rather than effects of the T4 therapy, but all I would say is that the combination of T4 and bisoprolol has not in her case been a problem, more a partial solution to the hypotensive/AF episodes. 

  • Betablockers interfere with the uptake of Thyroid Hormones - they certainly don't know anything at all about symptoms/side effects. However, they will calm your palps.

    If it is the thyroid replacement which is causing your palps? - is the dose correct?

    I would ask pharmacist if he could switch MP levo to another make as that might work better for you.(you might need new prescription). No use taking hormones that make you worse and sometimes we are sensitive to fillers/binders in the product.

    I suggest first that you ask for a new blood test for your thyroid gland hormones. Ask your GP for a Full Thyroid Function Test, i.e. TSH, T4, T3, Free T4 and Free T3 and antibodies. Also B12, Vit D, iron, ferritin and folate. Tell her you want to get to the root of the cause as deficiencies can also make us unwell.

    Your blood test should be the very earliest possible. Your last dose of levo would be 24 hours approx before the blood test (put tablets elsewhere the day before so you don't take them on the morning). Don't eat anything but you can drink water and take levo afterwards. This helps keep your TSH at its highest as that's all the pay attention too.

    I had episodes like yours which was helped by the addition of some T3. They disappeared completely on T3 only. So, for me, it was the levo which was the problem. Some people cannot convert T4 to sufficient T3 and it is T3 which runs our body/energy.

    Your doctor/endo may be unaware that some people have a generic defect. For this you'd need a special blood test - not done on the NHS.

    thyroiduk.org.uk/tuk/testin...

  • Hi, thanks for the replies, my doctor recently did a blood test and said everything was fine, he only did TSH and wouldn't do the other thyroid tests, the TSH was 1.7 I haven't  taken the betablockers yet as I was concerned at the bad press about them and really don't want to take tablets for another condition without really knowing what it is. So frustrating and I dread having the funny turn again. It's strange that my blood pressure was high when I felt faint and not low :( 

  • I have been stuck on Levo AND betablockers (propranolol) for decades...see my profile. 

    Recently discovered that I am low in magnesium ( and yes propranolol lowers magnesium further) . 

    Looks like low vitamin D was stopping uptake / use of Levo - read lots on goggle about importance of good vitamin D levels and also how Vitamin D receptor polymorphism often affects Hashimotos patients. 

    If you have Intolerance to vitamin D supplements (as I did) this is often due to low magnesium. 

    Since starting on magnesium supplements (Natural Calm Magnesium drink) and small amount vitamin D, I am at long last, after more than 20 years, able to substantially reduce and will be stopping propranolol entirely in a week or so (have to reduce/ween off very slowly).

    So I would avoid if you can.... 

    Suggest you check your vitamin D levels and read The Magnesium Miracle 

  • Thankyou that is really interesting what you say about magnesium! Much appreciated.

  • As soon as i started T4 i had angina type pains,initially treated with 1.25 mcg  propanolol ,but still gad problems walking up a steep hill ,so 2.50 and now 5 mcg. which has pretty much worked. Angina pains are fairly common after starting T4 and an old book by Dr Joan Gomez recommendev beta blockers as the quick solution.

    My hypothyroidism was diagnosed only after i fainted and complained of balance problems.

    I take the beta blocker hours away from T4.

  • Thank you Treepie, it seems bad though that the angina may be caused by the levo so we have to take betablockers to counteract. I have real problems when I try to exercise with jogging as I can't go for a minute without angina type pains, I may have to try the betablockers after all.

  • I am not sure that levo is the cause as such but it speeds up your metabolism and maybe some slight obstruction already there becomes noticeable.

You may also like...